Alert archive / Iowa / Flash Flood Watches in 2016
Flash Flood Watch 8, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood watch at Aug 2, 2016, 3:44 AM CDT for 17 counties in Iowa. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Aug 2, 2016, 3:44 AM CDT (08:44 UTC)
- Expired
- Aug 2, 2016, 12:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Des Moines, IA
- Flood severity
- None
Counties Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Cass County, IA, Clarke County, IA, Davis County, IA, Decatur County, IA, Guthrie County, IA, Lucas County, IA, Madison County, IA, Monroe County, IA, Ringgold County, IA, Taylor County, IA, Union County, IA, Warren County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 75 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 425 J/kg
- Mixed-layer CIN
- -377 J/kg
- Mixed-layer LCL
- 1200 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
086 WGUS63 KDMX 020844 FFADMX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE DES MOINES IA 344 AM CDT TUE AUG 2 2016 ...HEAVY RAINS POSSIBLE OVER SOUTHERN IOWA AGAIN THIS MORNING... IAZ057-058-070>073-081>085-092>097-021500- /O.NEW.KDMX.FF.A.0008.160802T0844Z-160802T1700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ AUDUBON-GUTHRIE-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE- LUCAS-MONROE-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- INCLUDING THE CITIES OF...AUDUBON...EXIRA...GUTHRIE CENTER... PANORA...BAYARD...CASEY...ATLANTIC...GREENFIELD...STUART... ADAIR...FONTANELLE...WINTERSET...EARLHAM...INDIANOLA...NORWALK... CARLISLE...CORNING...CRESTON...OSCEOLA...CHARITON...ALBIA... BEDFORD...LENOX...NEW MARKET...MOUNT AYR...LAMONI...LEON... CORYDON...SEYMOUR...ALLERTON...HUMESTON...CENTERVILLE... BLOOMFIELD 344 AM CDT TUE AUG 2 2016 ...FLASH FLOOD WATCH IN EFFECT UNTIL NOON CDT TODAY... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF SOUTH CENTRAL IOWA... SOUTHEAST IOWA...SOUTHWEST IOWA AND WEST CENTRAL IOWA... INCLUDING THE FOLLOWING AREAS...IN SOUTH CENTRAL IOWA... APPANOOSE...CLARKE...DECATUR...LUCAS...MADISON...MONROE... RINGGOLD...UNION...WARREN AND WAYNE. IN SOUTHEAST IOWA... DAVIS. IN SOUTHWEST IOWA...ADAIR...ADAMS...CASS AND TAYLOR. IN WEST CENTRAL IOWA...AUDUBON AND GUTHRIE. * UNTIL NOON CDT TODAY * THUNDERSTORMS ACROSS NEBRASKA ARE EXPECTED TO ADVANCE ACROSS SOUTHERN IOWA THIS MORNING...AND POSSIBLY MERGE WITH STORMS ALREADY DEVELOPING ACROSS SOUTHEAST IOWA. THIS MAY RESULT IN A PROLONGED PERIOD OF MODERATE TO HEAVY RAINS OVER SOUTHERN IOWA...INCLUDING LOCATIONS SOUTHWEST WHICH SAW FOUR TO SEVEN INCHES OF RAIN AND WOULD BE VERY SUSCEPTIBLE TO FLOODING FROM ADDITIONAL HEAVY RAINS. * RAINFALL AMOUNTS MAY EXCEED AN INCH PER HOUR WITH SEVERAL INCHES POSSIBLE BY LATER THIS MORNING. FLASH FLOODING COULD DEVELOP QUICKLY...ESPECIALLY ACROSS GUTHRIE...ADAIR...UNION AND RINGGOLD COUNTIES WHICH WERE HARDEST HIT LAST NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ SMALL
2 follow-up statements
644 WGUS63 KDMX 021434 FFADMX FLOOD WATCH NATIONAL WEATHER SERVICE DES MOINES IA 934 AM CDT TUE AUG 2 2016 ...HEAVY RAIN TO CONTINUE OVER SOUTHEASTERN IOWA THROUGH LATE THIS MORNING... IAZ057-058-070>073-081>084-092>095-021545- /O.CAN.KDMX.FF.A.0008.000000T0000Z-160802T1700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ AUDUBON-GUTHRIE-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE- LUCAS-TAYLOR-RINGGOLD-DECATUR-WAYNE- INCLUDING THE CITIES OF...AUDUBON...EXIRA...GUTHRIE CENTER... PANORA...BAYARD...CASEY...ATLANTIC...GREENFIELD...STUART... ADAIR...FONTANELLE...WINTERSET...EARLHAM...INDIANOLA...NORWALK... CARLISLE...CORNING...CRESTON...OSCEOLA...CHARITON...BEDFORD... LENOX...NEW MARKET...MOUNT AYR...LAMONI...LEON...CORYDON... SEYMOUR...ALLERTON...HUMESTON 934 AM CDT TUE AUG 2 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTH CENTRAL IOWA... SOUTHWEST IOWA AND WEST CENTRAL IOWA HAS BEEN CANCELLED. THE HEAVY RAIN THREAT HAS ENDED WITH A FEW LINGERING LIGHT SHOWERS OR STORMS POSSIBLE THIS MORNING. $$ IAZ085-096-097-021700- /O.CON.KDMX.FF.A.0008.000000T0000Z-160802T1700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MONROE-APPANOOSE-DAVIS- INCLUDING THE CITIES OF...ALBIA...CENTERVILLE...BLOOMFIELD 934 AM CDT TUE AUG 2 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL NOON CDT TODAY... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF SOUTH CENTRAL AND SOUTHEAST IOWA...INCLUDING THE FOLLOWING AREAS...IN SOUTH CENTRAL IOWA...APPANOOSE AND MONROE. IN SOUTHEAST IOWA...DAVIS. * UNTIL NOON CDT TODAY * THUNDERSTORMS WILL CONTINUE TO LINGER ACROSS THE AREA THROUGH LATE MORNING. THE STORMS ARE EXPECTED TO CONTINUE TO LIGHTEN IN INTENSITY...HOWEVER THE LONG DURATION OF STEADY RAINFALL MAY STILL LEAD TO A THREAT OF HEAVY RAINFALL AND FLASH FLOODING. * RAINFALL AMOUNTS MAY EXCEED A HALF INCH TO ONE INCH PER HOUR WITH STORM TOTAL AMOUNTS OF SEVERAL INCHES POSSIBLE THROUGH BY LATER THIS MORNING. FLASH FLOODING COULD DEVELOP QUICKLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ MJB
456 WGUS63 KDMX 021646 FFADMX FLOOD WATCH NATIONAL WEATHER SERVICE DES MOINES IA 1146 AM CDT TUE AUG 2 2016 IAZ085-096-097-021800- /O.EXP.KDMX.FF.A.0008.000000T0000Z-160802T1700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MONROE-APPANOOSE-DAVIS- INCLUDING THE CITIES OF...ALBIA...CENTERVILLE...BLOOMFIELD 1146 AM CDT TUE AUG 2 2016 ...FLASH FLOOD WATCH WILL EXPIRE AT NOON CDT TODAY... THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTH CENTRAL IOWA AND SOUTHEAST IOWA WILL EXPIRE AT NOON CDT TODAY. THE THREAT OF HEAVY RAINFALL HAS ENDED...THEREFORE THE FLASH FLOOD WATCH WILL BE ALLOWED TO EXPIRE. $$ MJB
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood watch went out at Aug 1, 11:55 PM CDT, 3 hours 49 minutes earlier.
Area forecast discussion, Aug 1, 11:55 PM CDT, 3 hours 49 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1155 PM CDT Mon Aug 1 2016 .UPDATE... Issued at 846 PM CDT Mon Aug 1 2016 With convection out in Nebraska failing to materialize and the weak elevated ribbon of showers fading, have overhauled the POP and QPF forecast overnight to align with the most recent HRRR runs. This take the heaviest swath of rain across far southern Iowa late tonight and into the morning hours. However, the development of convection near SW NE/NW KS and the warming of cloud tops downstream of the growing anvil does not bode well for convection redeveloping over central NE, which would be the source region for any storms that would reach Iowa given the current Corfidi vector orientation. Upper level shortwave over central NE in water vapor will make into W Iowa in about 4-6 hours and may provide the needed support for new thunderstorm growth along the MUCAPE gradient situated along the Missouri River valley. && .SHORT TERM.../Tonight/ Issued at 640 PM CDT Mon Aug 1 2016 Given latest satellite, radar, and CAM trends, have delayed the onset of precip over the CWA and pushed the axis of heavier rain further south. Confidence remains low on the on whether the heavy rain threat will even materialize. Latest HRRR and other solutions take a weak MCS across far SW Iowa and leave the rest of the state with only token amounts of rain. This aligns well with the instability and moisture convergence axis centered over SE NE. Should this solution begin to pan out in the next few hours, a large overhaul of the overnight forecast package will be needed. .LONG TERM.../Tuesday through Monday/ Issued at 326 PM CDT Mon Aug 1 2016 The thunderstorm complex forecast for tonight will depart to the east on Tuesday morning, in its wake pushing a weak trough/outflow boundary down toward southern Iowa or even northern Missouri, while the weak synoptic cool front remains to our northwest across Siouxland. Between the two our forecast area should see light and variable winds, some residual debris clouds, and possibly diurnally driven isolated to scattered showers and thunderstorms at times. This regime will suppress temperatures a bit north of the trough/outflow boundary, but even there diurnal heating should allow for decent recovery with highs in the mid to upper 80s. On Wednesday night the synoptic boundary will move southward across Iowa, reinforcing the preceding trough and likely ending up near the IA/MO border. The reinforced boundary may again provide a focus for some convection during peak heating Wednesday afternoon/evening near the border, but otherwise Wednesday should be mostly sunny and dry across the remainder of the area. High temperature forecast will again be tricky as our area will reside in north northeasterly surface flow north of the front, but upstream observations and deterministic models indicate that the temperature gradient across the boundary will be washed out by that time and insolation will diminish it further. Have maintained highs in the lower 90s south of I-80, but confidence is low for both Tuesday and Wednesday temperature forecasts. On Wednesday night we will see return flow and quiet weather as low- level winds turn back to southeast then south. Meanwhile a more robust northern stream system will be moving along the Canadian border, and will push a more substantial cold front and accompanying thunderstorms through Iowa around Thursday afternoon and evening. This means Thursday has a high confidence in seeing hot and humid weather, likely the highest temperatures of the week for most of our forecast area. Dewpoints will also pool in the mid-70s near the boundary and may result in hazardous heat index values. We will be monitoring this threat as the week progresses. From Friday through Monday an interesting large-scale weather pattern may be shaping up, with a fairly consistent signal from both the GFS and ECMWF for the last couple of days. Roughly zonal steering flow aloft will be permeated by a series of shortwave impulses. Meanwhile a surface low pressure center will develop over Kansas and remain nearly stationary for several days around the weekend. Within this setup a large zone of frontogenetical forcing and warm air advection lying beneath a band of repeated mid-level forcing will be conducive to several rounds of showers and thunderstorms. If the surface warm front remains south of our area then the severe weather threat will be mitigated, but there is an increasing possibility of widespread heavy rainfall over the weekend. Stay tuned for updates on this possibility throughout the week. && .AVIATION.../For the 06Z TAFS through 06Z Tuesday night/ Issued at 1155 PM CDT Mon Aug 1 2016 Showers and thunderstorms will track across primarily the southern portions of the forecast area early this morning between 08 and 14Z with conditions falling to IFR in the strongest storms. MVFR to IFR cigs may also form north of the complex over northern IA this morning. Winds veer from south to north during the afternoon as a front pushes through. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Skow SHORT TERM...Skow LONG TERM...Lee AVIATION...Skow
Hazardous weather outlook, Aug 1, 10:21 PM CDT, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1021 PM CDT MON AUG 1 2016 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-030330- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 1021 PM CDT MON AUG 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE LATE TONIGHT AFTER MIDNIGHT. LOCALLY HEAVY RAINFALL COULD OCCUR AND CAUSE FLOODING...ESPECIALLY IN URBAN AREAS. A FEW STORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES WILL LINGER MAINLY OVER SOUTHERN AND EASTERN IOWA FROM TUESDAY INTO WEDNESDAY. THERE IS A LOW THREAT OF SEVERE WEATHER DURING THIS TIME. THUNDERSTORM CHANCES WILL RETURN LATE THURSDAY AND PERSIST AT INTERVALS THROUGH SUNDAY. SEVERE WEATHER CHANCES ARE UNCERTAIN AT THIS TIME. HEAVY RAINFALL WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE AT TIMES THIS WEEK. KS
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 8:21 AM CDT | Special Weather Statement | DMX | Poweshiek | 39 min |
Nearby
Flash Flood Watches in Iowa, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.